Washington, 2016

Winter Storm and Heavy Snow in Washington, December 27 to 28, 2016

December 27 to 28, 2016 · NWS OTX · 19 events in 5 counties and zones

A large and vigorous winter storm brought heavy snow to the mountains and valleys of eastern Washington and the eastern Columbia Basin. In addition to widespread mountain accumulations of 12 to 14 inches and valley and eastern basin accumulations of 3 to 6 inches, windy conditions after the snow ended produced areas of blowing snow closing roads and crippling traffic in near Blizzard conditions…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A large and vigorous winter storm brought heavy snow to the mountains and valleys of eastern Washington and the eastern Columbia Basin. In addition to widespread mountain accumulations of 12 to 14 inches and valley and eastern basin accumulations of 3 to 6 inches, windy conditions after the snow ended produced areas of blowing snow closing roads and crippling traffic in near Blizzard conditions on the Washington Palouse and the Camas Prairie area of north Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 26, 9:27 PM PST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 26, 9:27 PM PST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
927 PM PST Mon Dec 26 2016

.SYNOPSIS...
An active winter pattern can be expected this week. A fast moving
storm system will bring the chance for moderate to heavy snow and
gusty winds tonight into Tuesday. More snow will be possible
Thursday night and Friday and again over the weekend.
Temperatures will remain on the cool side of average for much of
the week.

&&

.DISCUSSION...
Minor updates to the forecast to account for some differences in
snowfall intensity rather than changes to pops as a large
baroclinic band slowly sags through Eastern Washington and
Northern Idaho and spreads snow from west to east tonight into
Tomorrow. Highlights were updated as well. /Pelatti

&&

.AVIATION...
06Z TAFS: IFR/LIFR ceilings and visibility associated with
snowfall across the aviation area tonight and tomorrow will show
some decrease and end near 12Z for the KEAT and KMWH locations til
as late as 20Z for KGEG and vicinity along with aviation points
directly south. Increased southerly winds during this period will
allow for some blowing and drifting of snow along with perhaps
brief intervals of low level wind shear for KLWS and KEAT tonight.
/Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        24  34  25  28  22  32 / 100  70  10   0  10  50
Coeur d'Alene  24  34  26  29  23  33 / 100 100  20  10  10  50
Pullman        25  36  27  30  23  32 / 100 100  30  10  10  20
Lewiston       26  41  30  36  25  36 /  90  90  20  10  10  10
Colville       25  33  19  29  23  30 / 100  40  10   0  20  50
Sandpoint      23  32  27  31  24  31 / 100 100  30  10  20  50
Kellogg        22  31  26  30  22  32 / 100 100  70  50  20  40
Moses Lake     26  38  27  36  22  30 /  90  10   0   0  10  10
Wenatchee      22  35  25  34  24  30 / 100  10  10   0  20  30
Omak           25  33  16  29  23  29 / 100  20  10   0  20  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 1 AM to 3 PM PST Tuesday for Lewis
     and Southern Nez Perce Counties.

     Winter Weather Advisory from 1 AM to 10 AM PST Tuesday for
     Lewiston Area.

     Winter Storm Warning until 8 AM PST Wednesday for Central
     Panhandle Mountains-Idaho Palouse.

     Winter Storm Warning until 10 AM PST Tuesday for Coeur d'Alene
     Area-Northern Panhandle.

WA...Winter Storm Warning until 8 AM PST Tuesday for Northeast
     Mountains-Okanogan Highlands-Spokane Area-Upper Columbia
     Basin-Washington Palouse.

     Winter Weather Advisory from 1 AM to 3 PM PST Tuesday for
     Northeast Blue Mountains.

     Winter Weather Advisory from 1 AM to 10 AM PST Tuesday for Lower
     Garfield and Asotin Counties.

     Winter Weather Advisory until 7 AM PST Tuesday for Moses Lake
     Area-Waterville Plateau.

     Winter Storm Warning until 4 AM PST Wednesday for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Dec 26, 3:34 AM PST, 20 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
334 AM PST MON DEC 26 2016

IDZ001>004-WAZ033-035>037-271145-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
334 AM PST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE OVERNIGHT ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FAST MOVING WINTER STORM WILL BRING THE POTENTIAL FOR SNOW AND
GUSTY WINDS INTO TUESDAY. MODERATE TO HEAVY ACCUMULATIONS WILL BE
POSSIBLE OVER NORTHEAST WASHINGTON...THE NORTH IDAHO
PANHANDLE...THE PALOUSE...AND SPOKANE AREA. THE HEAVIEST
ACCUMULATIONS WILL LIKELY OCCUR OVER THE CENTRAL IDAHO PANHANDLE
WHERE HEAVY SNOW IS EXPECTED TO PERSIST INTO TUESDAY NIGHT.

WAZ042-271145-
EAST SLOPES NORTHERN CASCADES-
334 AM PST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE NEAR THE CREST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY MOUNTAIN SNOW IS EXPECTED OVER THE MOUNTAINS OF THE CASCADE
CREST INTO TUESDAY. MOTORISTS WITH PLANS TO DRIVE OVER THE
CASCADE PASSES SHOULD MONITOR THE ROAD CONDITIONS AND FORECAST
CLOSELY.

WAZ034-038-041-043-044-271145-
MOSES LAKE AREA-OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
334 AM PST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FAST MOVING WINTER STORM WILL BRING THE POTENTIAL FOR LIGHT SNOW
TO CENTRAL AND NORTH CENTRAL WASHINGTON INTO TUESDAY MORNING.

IDZ026-027-WAZ031-032-271145-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
334 AM PST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FAST MOVING WINTER STORM WILL BRING THE POTENTIAL FOR LIGHT SNOW
AND GUSTY WINDS INTO TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
December 27, 12:00 AM PST to 10:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Seven inches of snow was reported at Metaline Falls.

Heavy Snow, Northeast Mountains

When
December 27, 12:00 AM PST to 10:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter in Northport reported 4.4 inches of snow accumulation.

Heavy Snow, Northeast Mountains

When
December 27, 12:00 AM PST to 10:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Seven inches of new snow accumulation was reported at Boundary Dam.

Heavy Snow, Northeast Mountains

When
December 27, 12:00 AM PST to 10:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter in Clayton reported 4.5 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
December 27, 12:00 AM PST to 10:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter in Evans reported 4 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
December 27, 3:00 AM PST to December 28, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

Holden Village recorded 17.1 inches of new snow which fell through the day December 27th and continued until the morning of December 28th.

Heavy Snow, East Slopes Northern Cascades

When
December 27, 3:00 AM PST to December 28, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The Stehekin Village COOP observer recorded 28 inches of new snow which fell through the day December 27th and continued until the morning of December 28th.

Heavy Snow, East Slopes Northern Cascades

When
December 27, 3:00 AM PST to December 28, 8:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

CoCoRaHs observers in Plain and Leavenworth measured 6 inches of snow which fell through December 27th and ended the morning of December 28th.

Heavy Snow, East Slopes Northern Cascades

When
December 27, 3:00 AM PST to December 28, 8:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

A CoCoRaHs observer in Peshastin measured 7 inches of snow which fell through December 27th and ended the morning of December 28th.

Heavy Snow, Washington Palouse

When
December 27, 3:00 AM PST to 9:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Social Media
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Four inches of snow fell in the early morning hours in Colton.

Heavy Snow, Washington Palouse

When
December 27, 3:00 AM PST to 10:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Social Media
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Four inches of snow fell in the late night and early morning hours in Albion.

Winter Storm, Washington Palouse

When
December 27, 3:00 AM PST to 5:00 PM PST
Where
Washington Palouse forecast zone
Reported by
Law Enforcement
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

After 3 to 4 inches of snow accumulated overnight across Whitman County, windy conditions developed during the day on 12/27 and forced the closure of several roads on the exposed terrain of the Washington Palouse due to blowing and drifting snow.

Heavy Snow, Upper Columbia Basin

When
December 27, 3:00 AM PST to 11:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Trained Spotter
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

In the Davenport area 5 inches of accumulation was reported from 14 miles north of Davenport and 4 inches fell 11 miles north of the town.

Heavy Snow, Upper Columbia Basin

When
December 27, 3:00 AM PST to 11:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Trained Spotter
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Five inches of new snow accumulation was reported from Almira.

Heavy Snow, Upper Columbia Basin

When
December 27, 3:00 AM PST to 11:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Trained Spotter
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Five inches of new snow accumulation was reported from Almira.

Heavy Snow, Upper Columbia Basin

When
December 27, 3:00 AM PST to 11:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Trained Spotter
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Six inches of new snow accumulation was reported at Lincoln.

Heavy Snow, Spokane Area

When
December 27, 3:00 AM PST to 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Several reports of 4 inches of snow accumulation were received from spotters just south of the city of Spokane, with 1 to 3 inches in the city itself and the areas just to the west of Spokane.

Heavy Snow, Spokane Area

When
December 27, 3:00 AM PST to 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Four inches of snow accumulation was reported in the town of Opportunity.

Heavy Snow, Spokane Area

When
December 27, 3:00 AM PST to 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Four inches of snow accumulation was reported in the town of Mead.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672134, 672136, 672150, 672163, 672164, 667294, 667295, 667297, 667298, 672015, 672053, 672054, 672056, 672057, 672058, 672059, 672060, 672061, 672062.